Anti-TNF, thiopurine combination increase lymphoma risk in IBD
Patients with inflammatory bowel disease treated with anti-TNF either as a monotherapy or in combination with thiopurines are at increased risk for lymphoma, according to study results.
Franck Carbonnel, MD, of the department of gastroenterology at Hôpital de Bicêtre, Assistance Publique-Hôpitaux de Paris, and colleagues wrote that despite their efficacy in patients with IBD, anti-TNF agents come with risks, as do thiopurines.
“These medications have potential serious adverse effects such as infections and malignancy,” they wrote. “Lymphoma has been shown to be associated with thiopurines. The risk of lymphoma in patients treated with anti-TNF agents is unclear.”
Investigators searched the literature for studies that assessed lymphoproliferative disorders associated with anti-TNFs with or without thiopurines. They explored the risk for lymphoma among four groups; combination therapy, anti-TNF monotherapy, thiopurine monotherapy and a control group.
Researchers found four observational studies comprising 261,689 patients that fit their criteria.
Compared with patients who were not exposed to ant-TNF or thiopurines, patients who underwent combination therapy had a pooled incidence ratio (per 1,000 patient-years) of 3.71 (95% CI, 2.3-6). Patients who underwent thiopurine monotherapy had an IRR of 2.23 (95% CI, 1.79-2.79), while among patients on anti-TNF monotherapy it was 1.52 (95% CI, 1.06-2.19).
The risk for lymphoma associated with combination therapy was higher than the risk with thiopurines or anti-TNF alone, and the risk between both monotherapies did not differ.
“This finding suggests that each of the two classes of drug contributes to the risk of lymphoma observed in patients treated with combination therapy,” Carbonnel and colleagues wrote.